Alert archive / West Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 56, NWS Blacksburg, VA

March 21, 1998Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Mar 21, 1998, 12:02 AM EST for Mercer County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 21, 1998, 12:02 AM EST (05:02 UTC)
Expired
Mar 21, 1998, 2:05 AM EST
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 85 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1998-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1998-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 210503
FFWRNK
WVC055-210705-

BULLETIN--IMMEDIATELY BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1202 AM EST SAT MAR 21 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 205 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL WEST VIRGINIA

   ...MERCER COUNTY

AT 1201 AM THE BLUESTONE RIVER AND WIDEMOUTH CREEK WERE REPORTED
OUT OF THEIR BANKS IN THE ARISTA AND MATOKA AREAS.  WATER WAS ALSO
REPORTED COVERING PARTS OF ROUTE 19 AND ROUTE 10.

FLOODING FROM RUNOFF WILL CONTINUE INTO THE EARLY MORNING...BUT
WATER SHOULD BEGIN RECEEDING WITH THE RAIN CHANGING TO LIGHT SNOW.



NEVER DRIVE INTO A FLOODED STRETCH OF ROAD.  THE DEPTH OF WATER MAY
BE ENOUGH TO FLOAT YOUR VEHICLE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 8:45 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 20, 8:45 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EST FRI MAR 20 1998

DISC...

FRANKLY...HAVE NOT HAD TIME TO LOOK AT A THING.  PER REQUEST FM
RDU... SOO AND I HAVE SCOUTED A FEW SITES IN THE MNTNS...  28 DEGS
ON BEECH MNTN W/ SOME SNOW HAVING JUST STARTED.  BOONE WAS 39 DEGS.
HAVING FOUND THAT OUT...THINK MENTION OF SNOW IN THE NRN MNTNS IS A
GOOD PLAN.  CRW WL ADD TO HIER ELEVS OF NRV.  COLDEST TEMPS SHD WRAP
ARND THE SRN SIDE OF THE SYS...SO NOT SURE WHETHER OR NOT A MNTN OF
SNOW IS NECESSARY IN THE VA HIGHLANDS.  KNOW THAT THE STERLING FCSTR
AT WBC WILL EXPOUND.

DESROSIERS

In the hours before

Local storm report, Mar 20, 9:32 PM EST, 2 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

642 PM     RUFFIN                    NC   1.00 INCH HAIL
3/20/98    ROCKINGHAM                     DIME TO NICKEL SIZE HAIL
                                          REPORTED BY NWS SPOTTER

MEG
Local storm report, Mar 20, 9:43 PM EST, 2 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

845 PM     CHATHAM                   VA   LIGHTNING
3/20/98    PITTSYLVANIA                   *** 1 INJ ***
                                          MAN STRUCK BY LIGHTNING
                                          OUTSIDE HIS HOME ON THE
                                          WEST SIDE OF CHATHAM.

SJK
Local storm report, Mar 20, 10:33 PM EST, 1 hour 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1032 PM EDT FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

642 PM     RUFFIN                    NC   1.00 INCH HAIL
3/20/98    ROCKINGHAM                     DIME TO NICKEL SIZE HAIL
                                          REPORTED BY NWS SPOTTER

MEG
Local storm report, Mar 20, 10:55 PM EST, 1 hour 7 minutes before
LOCAL STORM REPORT...RETRANSMISSION ONLY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 PM EST FRI MAR 20 1998

TIME (EST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     STONEVILLE                NC   TORNADO
3/20/98    ROCKINGHAM                     *** 2 DEAD, 19 INJ ***
                                          OUTBUILDINGS DESTROYED...
                                          TREES AND MOBILE HOMES
                                          DAMAGED. ONE DEATH OCCURRED
                                          IN A VEHICLE. DAMAGE SURVEY
                                          TO BE CONDUCTED SATURDAY.

MTE/DSD
Special weather statement, Mar 20, 11:40 PM EST, 22 minutes before
NCZ005-006-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EST FRI MAR 20 1998

...TORNADO WATCH CANCELED...

THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR ROCKINGHAM AND CASWELL
COUNTIES IN NORTH CAROLINA HAS BEEN CANCELED.  SPOTTY SHOWERS ARE
POSSIBLE IN THESE COUNTIES THROUGH EARLY TONIGHT... BUT NO
ADDITIONAL SEVERE WEATHER IS EXPECTED.

DESROSIERS
Special weather statement, Mar 20, 11:40 PM EST, 22 minutes before
NCZ005-006-210600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 PM EST FRI MAR 20 1998

...TORNADO WATCH CANCELED...

THE TORNADO WATCH THAT HAD BEEN IN EFFECT FOR ROCKINGHAM AND CASWELL
COUNTIES IN NORTH CAROLINA HAS BEEN CANCELED.  SPOTTY SHOWERS ARE
POSSIBLE IN THESE COUNTIES THROUGH EARLY TONIGHT... BUT NO
ADDITIONAL SEVERE WEATHER IS EXPECTED.

DESROSIERS

Nearby

Flash Flood Warnings in West Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.